Florida, 2021

Tropical Storm and Flash Flooding in Florida, June 19, 2021

June 19, 2021 · NWS MOB · 12 events in 6 counties and zones

Potential Tropical Cyclone Claudette moved west of the Alabama coastal waters on the evening of June 18th, 2021. Claudette was declared a Tropical Storm and made landfall in southeast Louisiana during the early morning hours of June 19th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Potential Tropical Cyclone Claudette moved west of the Alabama coastal waters on the evening of June 18th, 2021. Claudette was declared a Tropical Storm and made landfall in southeast Louisiana during the early morning hours of June 19th. Claudette then turned northeast across southeast Mississippi and across south central Alabama during the morning on Saturday June 19th.

Tropical Storm Claudette produced frequent tropical storm-force wind gusts across coastal Alabama and the western Florida Panhandle. A few areas of the coast, such as Dauphin Island, Fort Morgan, and the Okaloosa Island Fishing Pier recorded a brief period of sustained minimal tropical storm-force winds.

The highest wind gusts were associated with strong to severe thunderstorms that developed well east of the center of Claudette. These storms most significantly impacted the western Florida Panhandle. The highest wind gust observed was 81 mph at Pensacola International Airport. A Weatherflow site in Santa Rosa Sound recorded a 70 mph wind gust, which was from the same line of storms that resulted in the Pensacola gust. This line of storms produced wind damage in parts of the Pensacola Metro, especially in Ferry Pass. Pace also experienced pockets of wind damage, including one mobile home that lost its roof

The highest winds recorded were sustained winds of 45 mph with gusts to 70 mph in Santa Rosa Sound, 58 mph with gusts to 81 mph at Pensacola Airport, 42 mph with gusts to 52 mph at Okaloosa Island fishing pier. In Mobile Bay, 40 mph with gusts to 49 mph at Buccaneer Yacht Club.

Storm surge inundation ranged from 1-3 feet above normally dry ground across southern Mobile County into Mobile Bay. This flooding resulted in the closure of a few roads, such as Shell Belt Rd in the Bayou La Batre and Coden communities and the US Highway 90 Causeway over Mobile Bay. The highest storm tide recorded was 3.67 ft MHHW at the NOS tide gauge on the Bayou La Batre bridge. In addition to the storm surge, surf heights of 6-12 feet battered the Gulf facing beaches. This impacted the west end of Dauphin Island with a portion of Bienville Blvd closed due to flooding and sand over the road. The Florida side of the Gulf Islands National Seashore was closed for several days due to flooding and sand on roads.

Claudette produced 3 tornadoes in southwest and south central Alabama: A long track EF-2 tornado that impacted Escambia and Conecuh Counties, an EF-0 tornado in rural Covington County, and an EF-0 tornado in far southern Mobile County.

A widespread 3-6 of rain fell across coastal Alabama into the western Florida Panhandle. 6-9 of rain was recorded over parts of interior southeast MS, with a station in far western Stone County, 11 miles west of Perkinston, recording 9.43. This rainfall resulted in instances of flash flooding and river flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 19, 4:09 AM CST, 51 minutes earlier.

Area forecast discussion, Jun 19, 4:09 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
509 AM CDT Sat Jun 19 2021

.NEAR TERM UPDATE /Now Through Sunday/...Tropical Storm Claudette is
centered west of New Orleans over southeast Louisiana and will
continue to move northeast through today. The storm remains sheared
from the southwest with all of the deeper convection located on the
east and northeast side within a prominent convective rain band.
As this convective band has been slowly shifting east across
southeast Louisiana and coastal Mississippi, there have been
ground reports of up to nearly 10 inches of rainfall. The latest
MRMS radar precipitation accumulations continue to suggest hourly
rainfall rates of 3 to 4 inches within this convective rain band
and three hour totals nearing 8 inches. As this convective band
shifts further east over the next few hours across far southeast
Mississippi and coastal Alabama, expecting rainfall totals to
average between 6 and 10 inches, with isolated totals approaching
12 to 15 inches. This eastward evolution of excessive rainfall
rates/totals is supported by the latest CAM guidance. These
excessive rainfall rates will likely result in life threatening
flash flooding through Saturday morning over coastal Alabama. This
is a potentially particularly dangerous flash flood situation
that is unfolding across far southeast Mississippi and coastal
Alabama this morning. This significant flooding threat will shift
gradually eastward across the western Florida Panhandle later
Saturday morning into the afternoon.

Additional outer rain bands are currently rotating onshore over
our coastal areas to the east of the primary band. These rain bands
have contained periods of heavier rains and wind gusts as high as
50 mph. The airmass is destabilizing across far southeast
Mississippi, coastal Alabama, and far western portions of the
Florida Panhandle early this morning. Latest SPC mesoanalysis
suggest MLCAPE values in these areas and this seems reasonable as
09z surface observations are now in the middle 70s to lower 80s,
with dewpoints now in the middle and upper 70s. This high theta-e
airmass overlaps 0-1km SRH values around 500 m2/s2 from the KMOB
VAD VWD Hodograph. Several rotating low topped supercells were
noted offshore from the Alabama and western Florida Panhandle
coast.

Latest 07z HRRR suggests that stronger instability will continue to
gradually spread further inland through the morning hours. The
tornado threat should continue across far southeast Mississippi over
the next few hours, and coastal Alabama along with the western
Florida Panhandle over the next several hours. The tornado threat
will gradually shift further inland later today with the greatest
threat remaining along and east of I-65 by Saturday afternoon. Be
prepared to take cover if a tornado warning is issued for your
location. Any tornadoes that do develop today will be fast moving.

The severe weather threat will diminish by Saturday evening but the
other local hazards such as high surf, minor coastal flooding,
dangerous rip currents, and heavy rainfall and flooding will
continue into Sunday. /JLH

&&

.SHORT TERM /Sunday night Through Monday night/...A series
of shortwaves aloft will continue to move east across the lower
Mississippi Valley through the short term period, with a surface
cold front moving into the southeastern states Monday and Monday
night. This will keep the threat for rainfall, possibly still
locally heavy, in the forecast into the early part of next week. Any
additional heavy rainfall could continue any flash flooding or river
flood concerns that have arisen from the very heavy rainfall totals
that occurred across the area during Tropical Storm Claudette and we
will continue to monitor for this potential. Low temps both Sunday
night and Monday nights will range from the low to mid 70s inland t
o the mid and upper 70s along the coast. With fairly high rain
chances continuing and with the associated widespread clouds on
Monday, expect that high temps will generally be in the middle 80s
across most of the area. /12

&&

.EXTENDED TERM /Tuesday Through Friday/...A somewhat unsettled
weather pattern will continue during the extended time frame as
well. Best rain chances during the extended will be on Tuesday
(still likely PoPs) as the frontal boundary mentioned in the short
term period likely drifts down to the coast by Tuesday evening. This
sfc front remains quasi-stationary across the area through late
week, but gradually washes out. This will provide a low level
boundary but aloft upper ridging will be building into the region
from the west, but chance PoPs will continue especially when
considering that PWATs will be remaining in the 1.5 to 2.0 inch
range, especially down near the coast. With this the better PoPs
will be over the southern half of the forecast area and a little
lower over inland areas.

Daytime highs on Tuesday and Wednesday will be in the low to in mid
80s with continued chance PoPs and associated clouds, but with
slightly lower PoPs and a little less in the way of cloud cover
expect that highs on Thursday and Friday to be in the mid to upper
80s. A few areas may reach into the low 90s on Friday. /12

&&

.MARINE...Tropical Storm Claudette formed and moved inland over
southeast Louisiana early this morning and will lift north and
northeast today with a turn toward the east-northeast tonight and
Sunday. On this track, Claudette should move across portions of the
Gulf coast and southeastern states through the weekend, and over the
western Atlantic Ocean on Monday. High winds and large seas will
continue through the weekend, with tropical storm conditions expected
today and still possible over the Gulf waters tonight. A Tropical
Storm warning remains in effect for all marine zones. Winds and seas
will remain elevated into early part of next week, gradually
subsiding by midweek. Please refer to the latest information from the
National Hurricane Centers regarding Tropical Storm Claudette. /12

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through late tonight for ALZ051>060-261>266.

     Wind Advisory until 1 AM CDT Sunday for ALZ052-053-055-056-059-
     060-261-262.

     Coastal Flood Advisory until 7 AM CDT Sunday for ALZ263>266.

     Tropical Storm Warning for ALZ263>266.

     High Rip Current Risk through Tuesday evening for ALZ265-266.

     High Surf Warning until 6 AM CDT Monday for ALZ265-266.

FL...Flash Flood Watch through late tonight for FLZ201>206.

     Wind Advisory until 1 AM CDT Sunday for FLZ201-203-205.

     Coastal Flood Advisory until 7 AM CDT Sunday for FLZ202-204-206.

     Tropical Storm Warning for FLZ202-204-206.

     High Rip Current Risk through Tuesday evening for FLZ202-204-206.

     High Surf Warning until 6 AM CDT Monday for FLZ202-204-206.

MS...Flash Flood Watch through late tonight for MSZ067-075-076-078-
     079.

     Wind Advisory until 1 AM CDT Sunday for MSZ067-075-076-078-079.

GM...Tropical Storm Warning for GMZ630>636-650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 19, 1:26 AM CST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
226 AM CDT Sat Jun 19 2021

MSZ078-190800-
Stone MS-
226 AM CDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
STONE COUNTY UNTIL 300 AM CDT...

At 226 AM CDT, the strong thunderstorm was located 11 miles east of
Saucier, or 16 miles north of St. Martin, moving north at 35 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of eastern Stone
County.

A Tornado Watch remains in effect until 1100 AM CDT for southeastern
Mississippi.

LAT...LON 3091 8889 3068 8889 3068 8906 3091 8911
TIME...MOT...LOC 0726Z 176DEG 31KT 3067 8895
Special weather statement, Jun 19, 2:16 AM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
316 AM CDT Sat Jun 19 2021

MSZ079-190845-
George MS-
316 AM CDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
GEORGE COUNTY UNTIL 345 AM CDT...

At 316 AM CDT, the strong thunderstorm was located 7 miles northwest
of Wade, or 13 miles south of Lucedale, moving north at 35 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Lucedale.

A Tornado Watch remains in effect until 1100 AM CDT for southeastern
Mississippi.

LAT...LON 3100 8853 3074 8851 3073 8873 3100 8882
TIME...MOT...LOC 0816Z 169DEG 30KT 3074 8862
Special weather statement, Jun 19, 2:19 AM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
319 AM CDT Sat Jun 19 2021

MSZ078-190845-
Stone MS-
319 AM CDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
STONE COUNTY UNTIL 345 AM CDT...

At 319 AM CDT, the strong thunderstorm was located 12 miles east of
McHenry, or 16 miles southeast of Wiggins, moving north at 45 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of eastern Stone
County.

A Tornado Watch remains in effect until 1100 AM CDT for southeastern
Mississippi.

LAT...LON 3091 8889 3068 8889 3068 8904 3091 8909
TIME...MOT...LOC 0819Z 175DEG 37KT 3070 8893
Special weather statement, Jun 19, 3:01 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Mobile AL
401 AM CDT Sat Jun 19 2021

MSZ075-076-079-190945-
Perry MS-Greene MS-George MS-
401 AM CDT Sat Jun 19 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...WESTERN GEORGE...PERRY AND GREENE COUNTIES UNTIL 445 AM
CDT...

At 400 AM CDT, the strong thunderstorms were located along a line
extending from 9 miles east of Maxie to 11 miles northwest of Wade,
and moving north at 40 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Lucedale, Richton, Leakesville, Beaumont, New Augusta and McLain.

A Tornado Watch remains in effect until 1100 AM CDT for southeastern
Mississippi.

LAT...LON 3143 8879 3123 8851 3073 8863 3074 8874
      3082 8883 3091 8889 3093 8902 3098 8908
      3143 8909
TIME...MOT...LOC 0900Z 186DEG 35KT 3099 8903 3075 8871
Local storm report, Jun 19, 3:09 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
409 AM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TORNADO          4 SSW ALABAMA PORT      30.31N 88.14W
06/19/2021                   MOBILE             AL   911 CALL CENTER

            *** 1 INJ ***
            PER A DIRECT REPORT FROM MOBILE COUNTY 911,
            A TORNADO HIT THE CEDAR POINT FISHING PIER
            LOCATED AT 18250 DAUPHIN ISLAND PARKWAY. A
            2X4 BOARD WAS LAUNCHED THROUGH A WINDOW OF A
            PICKUP TRUCK. THERE WAS ONE POSSIBLE INJURY.

&&

JLH
Special weather statement, Jun 19, 3:55 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
455 AM CDT Sat Jun 19 2021

ALZ261-MSZ079-191130-
Mobile Inland AL-George MS-
455 AM CDT Sat Jun 19 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHERN MOBILE AND EASTERN GEORGE COUNTIES UNTIL 630 AM
CDT...

At 455 AM CDT, the strong thunderstorms were located along a line
extending from 5 miles south of Deer Park to 5 miles west of Tanner
Williams, and moving east at 10 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Saraland, Satsuma, Citronelle, Creola, Chunchula, Gulfcrest, Axis,
Mount Vernon, Calvert, I65 And AL 158, Movico and Wilmer.

A Tornado Watch remains in effect until 1100 AM CDT for southwestern
Alabama...and southeastern Mississippi.

LAT...LON 3074 8854 3111 8841 3117 8799 3111 8789
      3112 8795 3111 8793 3110 8789 3109 8797
      3108 8797 3109 8791 3103 8796 3105 8790
      3093 8792 3094 8792 3088 8799 3083 8794
      3079 8799 3080 8841 3074 8841
TIME...MOT...LOC 0955Z 269DEG 9KT 3114 8835 3073 8846

The radar

The Mobile radar (KMOB), 86 km away, was scanning. The volume nearest the first event began at 12:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 flash flood, 3 tropical storm. Local standard time, as filed.

Tropical Storm, Escambia Coastal

When
June 19, 5:00 AM CST to 7:00 AM CST
Where
Escambia Coastal forecast zone
Reported by
Official NWS Observations
Coordinates
30.614, -87.341 (the zone’s center; the record gives no point)

Tropical Storm, Santa Rosa Coastal

When
June 19, 5:00 AM CST to 7:00 AM CST
Where
Santa Rosa Coastal forecast zone
Reported by
Official NWS Observations
Coordinates
30.693, -87.018 (the zone’s center; the record gives no point)

Tropical Storm, Okaloosa Coastal

When
June 19, 5:00 AM CST to 7:00 AM CST
Where
Okaloosa Coastal forecast zone
Reported by
Official NWS Observations
Coordinates
30.665, -86.592 (the zone’s center; the record gives no point)

Flash Flood, Escambia

When
June 19, 7:00 AM CST to 10:00 AM CST
Where
Escambia County, 1.38 mi ENE of Brownsville to 1.65 mi NE of Brownsville
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
30.440, -87.250

Heavy rain caused water to cover the road in the area.

Flash Flood, Escambia

When
June 19, 7:00 AM CST to 11:00 AM CST
Where
Escambia County, 1.08 mi NNW of Pensacola to 1.61 mi S of Pensacola
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
30.434, -87.227

Heavy rain caused flooding of several roadways in and around Pensacola.

Flash Flood, Santa Rosa

When
June 19, 7:00 AM CST to 11:00 AM CST
Where
Santa Rosa County, 2 mi WNW of Bagdad to 1.86 mi WNW of Bagdad
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
30.611, -87.061

Heavy rain caused US 90 at Glover Lane to be closed due to water over the road.

Flash Flood, Escambia

When
June 19, 7:00 AM CST to 11:00 AM CST
Where
Escambia County, 2 mi WNW of Molino to 1.48 mi WNW of Molino Xrds
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
30.731, -87.351

Heavy rain caused flooding of Highway 29 and Crabtree Church Road.

Thunderstorm Wind, Santa Rosa

When
June 19, 9:25 AM CST to 9:27 AM CST
Where
Santa Rosa County, 22.69 mi E of Century
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.930, -86.890

Strong winds downed trees and power lines.

Thunderstorm Wind, Santa Rosa

When
June 19, 9:35 AM CST to 9:37 AM CST
Where
Santa Rosa County, 3 mi NW of Milton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.661, -87.066

Strong winds downed multiple power lines on ABC park Ct.

Thunderstorm Wind, Okaloosa

When
June 19, 10:42 AM CST to 10:44 AM CST
Where
Okaloosa County, 2 mi WSW of Galliver
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.709, -86.751

High winds downed a large tree on Log lake Road at Highway 90.

Thunderstorm Wind, Okaloosa

When
June 19, 11:56 AM CST to 11:58 AM CST
Where
Okaloosa County, 2 mi ESE of Milligan
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.739, -86.619

High winds downed trees on Antioch and Pioneer Road.

Thunderstorm Wind, Okaloosa

When
June 19, 11:57 AM CST to 11:59 AM CST
Where
Okaloosa County, 1 mi SSW of Crestview
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.737, -86.606

High winds downed trees and power lines in the area.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, June 2021The 2021 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968732, 968733, 968734, 971741, 971759, 971765, 971779, 971729, 971730, 971763, 971766, 971767.